Advertisement

BIBDs with κ = 6 and λ = 1

  • W. H. Mills

Abstract

Balanced incomplete block designs, or BIBDs, have been studied for many years. In a famous 115 page paper Haim Hanani completely settled the existence question for BIBDs with block size less than 6. In the same paper he settled this question for block size 6 and λ > 1. However when the block size is 6 and λ = 1 the whole question becomes much more difficult. In the present paper we discuss the work that has been done on this. There are, at present, 55 values of υ for which the existence of such a design is in doubt. We will show how the remaining values of υ are handled.

Keywords

Automorphism Group Base Block Large Block Prime Power Cube Root 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    R. J. R. Abel, Four mutually orthogonal Latin squares of orders 28 and 52, J. Combinatorial Theory 58A (1991), 306–309.MathSciNetCrossRefMATHGoogle Scholar
  2. [2]
    R. J. R. Abel and W. H. Mills, Some new BIBDS with k = 6 and a = 1, J. Combin. Des. 3 (1995), 381–392.MathSciNetMATHGoogle Scholar
  3. [3]
    R. J. R. Abel and D. T. Todorov, Four MOLS of orders 20, 30, 38, and 44, J. Combinatorial Theory 64A (1993), 144–148.MathSciNetCrossRefMATHGoogle Scholar
  4. [4]
    T. Beth, D. Jungnickel, and H. Lenz, Design Theory, Bibliographisches Institut Mannheim, Wien, Zürich, 1985.Google Scholar
  5. [5]
    R. C. Bose, On the application of finite projective geometry for deriving a certain series of balanced Kirkman arrangements, Calcutta Math. Soc. Golden Jubilee (1959), 341–354.Google Scholar
  6. [6]
    A. E. Brouwer and G. H. J. van Rees, More mutually orthogonal Latin squares, Discrete Math. 39 (1982), 263–281.CrossRefMATHGoogle Scholar
  7. [7]
    R. H. Bruck and H. J. Ryser, The nonexistence of certain finite projective planes, Canad. J. Math. 1 (1949), 88–93.MathSciNetCrossRefMATHGoogle Scholar
  8. [8]
    Charles J. Colbourn, Four MOLS of order 26, J. Combin. Math. Combin. Comput. 17 (1995), 147–148.MathSciNetMATHGoogle Scholar
  9. [9]
    R. H. F. Denniston, A Steiner system with a maximal arc, Ars Combinatoria 9 (1980), 247–248.MathSciNetMATHGoogle Scholar
  10. [10]
    Malcolm Greig, unpublished.Google Scholar
  11. [11]
    Marshall Hall, Jr., Combinatorial Theory, John Wiley and Sons, New York (1986).Google Scholar
  12. [12]
    Haim Hanani, Balanced incomplete block designs and related designs, Discrete Math. 11 (1975), 255–369.CrossRefMATHGoogle Scholar
  13. [13]
    Diane M. Johnson, A. L. Dulmage, and N. S. Mendelsohn, Orthomorphisms of groups and orthogonal Latin squares I, Canad. J. Math. 13 (1961), 356–372.MathSciNetMATHGoogle Scholar
  14. [14]
    H. F. MacNeish, Euler squares, Ann. Math. 23 (1922), 221–227.MathSciNetGoogle Scholar
  15. [15]
    R. D. McKay and R. G. Stanton, Isomorphism of two large designs, Ars Combinatoria 6 (1978), 87–90.MathSciNetMATHGoogle Scholar
  16. [16]
    Y. Miao and Lie Zhu, On resolvable BIBDs with block size five Ars Corn bin. 24 (1995), 261–275.MathSciNetGoogle Scholar
  17. [17]
    W. H. Mills, Two new block designs, Utilitas Math. 7 (1975), 73–75.MATHGoogle Scholar
  18. [18]
    W. H. Mills, A new block design, Congressus Num. 14 (1975), 461–465.Google Scholar
  19. [19]
    W. H. Mills, Some mutually orthogonal Latin squares, Congressus Num. 19 (1977), 473–487.Google Scholar
  20. [20]
    W. H. Mills, The construction of balanced incomplete block designs with A = 1, Congressus Num. 20 (1977), 131–148.Google Scholar
  21. [21]
    W. H. Mills, The construction of BIBDs using nonabelian groups, Con- gressus Num. 21 (1978), 519–526.Google Scholar
  22. [22]
    W. H. Mills, The construction of balanced incomplete block designs, Con- gressus Num. 23 (1979), 73–86.Google Scholar
  23. [23]
    W. H. Mills, Balanced incomplete block designs with k = 6 and A = 1, Enumeration and Design, Academic Press, Toronto, Ont. (1984), 239–244.Google Scholar
  24. [24]
    R. C. Mullin, Finite bases for some PBD-closed sets, Discrete Math. 77 (1989), 217–236.MathSciNetMATHGoogle Scholar
  25. [25]
    R. C. Mullin, D. G. Hoffman, and C. C. Lindner, A few more BIBD’s with k = 6 and A = 1, Combinatorial Design Theory, North-Holland Math. Stud. 149, North Holland, Amsterdam-New York, (1987), 379–384.Google Scholar
  26. [26]
    Charles E. Roberts, Jr., Sets of mutually orthogonal Latin squares with `like subsquares’, J. Combin. Theory 61A (1992), 50–63.CrossRefMATHGoogle Scholar
  27. [27]
    R. G. Stanton and D. G. Gryte, A family of BIBDs, Combinatorial Structures and their Applications,Gordon and Breach, New York (1970), 411412.Google Scholar
  28. [28]
    R. M. Wilson, Cyclotomy and difference families in elementary abelian groups, J. Number Theory 4 (1972), 17–47.MathSciNetCrossRefMATHGoogle Scholar
  29. [29]
    R. M. Wilson, An existence theory for pairwise balanced designs, I: Compo- sition theorems and morphisms, J. Combin. Theory 13A (1972), 220–245.CrossRefMATHGoogle Scholar
  30. [30]
    R. M. Wilson, Concerning the number of mutually orthogonal Latin squares, Discrete Math. 9 (1974), 181–198.MathSciNetCrossRefMATHGoogle Scholar
  31. [31]
    R. M. Wilson, An existence theory for pairwise balanced designs, III: Proof of the existence conjectures, J. Combin. Theory 18A (1975), 71–79.CrossRefMATHGoogle Scholar
  32. [32]
    Lie Zhu, Beiliang Du, and Yin Jianxing, Some new balanced incomplete block designs with k = 6 and A = 1, Ars Combin. 24 (1987), 167–174.MathSciNetMATHGoogle Scholar
  33. [33]
    Lie Zhu, Beiliang Du, and Xuebin Zhang, A few more RBIBDs with k = 5, A = 1, Discrete Math. 97 (1991), 409–417.MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer Science+Business Media Dordrecht 1996

Authors and Affiliations

  • W. H. Mills
    • 1
  1. 1.Institute for Defense AnalysesPrincetonUSA

Personalised recommendations